What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 15, 2:31 PM CST, 9 minutes earlier.
Area forecast discussion, May 15, 2:31 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
331 PM CDT Mon May 15 2023
...New SHORT TERM, LONG TERM, MARINE...
.SHORT TERM...
(This evening through Tuesday night)
Issued at 303 PM CDT Mon May 15 2023
Scattered showers and thunderstorms persist across many parts of
the CWA this afternoon. None of these are expected to be on the
severe side but, frequent lightning, gusty winds, and quick heavy
downpours are all possible with these thunderstorms. Showers and
storms will continue into the late afternoon and early evening
hours, then should start to gradually dissipate. Adjusted PoP
grids for the early evening to account for lingering convection as
the NBM usually likes to completely things off right at 00z which
tends to not be the case the majority of time. In terms of
temperatures, most areas likely already hit their peak for the
day which ended up being the low to even mid 90s for most places.
Temperatures also fell a good 10-15 degrees very quickly once
showers and thunderstorms started firing.
Tuesday's weather will look extremely similar to Monday. With the
ridge broken down we will see a slight, key word slight, decrease
in afternoon high temperatures as they reach the upper 80s for
most areas. Convection will also be very similar to Monday with a
boundary hanging around. A lot of the convection will be
driven by lake and sea breeze boundaries, so increased PoPs around
Lake Pontchartrain and coastal MS to account for this. Model
soundings show PWs up into the 1.70-1.80in range, so any
thunderstorms that develop could have some quick heavy downpours
similar to Monday. Frequent lightning will also be possible.
&&
.LONG TERM...
(Wednesday through Sunday night)
Issued at 303 PM CDT Mon May 15 2023
Frontal boundary will be approaching the area from the north
Wednesday morning as a northern stream shortwave moves toward the
east coast. While instability and buoyance will be sufficient for
convection, shear will be lacking. Expect scattered to numerous
showers and storms as the front works across the area. With
precipitable water values in the 1.6 to 1.8 inch range, locally
heavy rainfall will be possible. Upper ridging tries to become
established over the Mississippi River Valley Thursday and Friday,
with somewhat drier conditions, with precipitable water values
closer to 1.25 inches. Any convection on Thursday or Friday should
be rather isolated in areal coverage. Another shortwave moving into
the east will bring another front toward the area on Saturday, with
scattered showers/storms possible. Sunday/Monday again a bit drier
and cooler, with only limited chances for thunderstorms. RW
&&
.AVIATION...
(18Z TAFS)
Issued at 1252 PM CDT Mon May 15 2023
Starting to see showers and thunderstorms pop up in many areas, so
have put a TEMPO in at most terminals to show this. Outside of
brief impacts from any thunderstorms that roll through, should
remain in VFR conditions through today. Otherwise, some potential
for fog issues Tuesday morning, mostly at MCB, but could spread
into other northern areas as well. This may cause IFR vis and
ceilings until the fog clears after 13z.
&&
.MARINE...
Issued at 303 PM CDT Mon May 15 2023
Marine conditions will remain fairly stagnant through the period
as surface high pressure remains in control. Each day there is a
chance of isolated to scattered showers and thunderstorms that
could briefly bring impacts, but outside of that expect pleasant
marine conditions. Flow will shift from the current NW regime to
completely westerly through mid-week.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 66 87 66 82 / 20 60 40 70
BTR 70 89 70 86 / 30 50 30 60
ASD 70 89 70 87 / 20 50 30 60
MSY 72 88 71 85 / 20 40 30 50
GPT 70 87 70 85 / 20 50 30 60
PQL 68 89 68 86 / 30 50 30 60
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
SHORT TERM...HL
LONG TERM....RW
AVIATION...HL
MARINE...HL
In the hours before
Special weather statement, May 15, 11:50 AM CST, 2 hours 50 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1250 PM CDT Mon May 15 2023
LAZ064-069-070-151815-
Lower Plaquemines LA-Upper St. Bernard LA-Lower St. Bernard LA-
1250 PM CDT Mon May 15 2023
...A strong thunderstorm will impact portions of central St. Bernard
and north central Plaquemines Parishes through 115 PM CDT...
At 1250 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shell Beach, or 18 miles east of Belle Chasse, moving north at 10
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shell Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2971 8983 2996 8983 2994 8969 2992 8972
2989 8966 2990 8962 2993 8962 2991 8952
2968 8961
TIME...MOT...LOC 1750Z 189DEG 8KT 2978 8971
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SchlotzSpecial weather statement, May 15, 12:09 PM CST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
109 PM CDT Mon May 15 2023
LAZ060-087>089-151845-
St. Charles LA-Lower Jefferson LA-Upper Plaquemines LA-
Upper Jefferson LA-
109 PM CDT Mon May 15 2023
...A strong thunderstorm will impact portions of east central St.
Charles and northwestern Jefferson Parishes through 145 PM CDT...
At 109 PM CDT, Doppler radar was tracking a strong thunderstorm near
Estelle, or near Marrero, moving northeast at 5 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marrero, Avondale, Harvey, Belle Chasse, Harahan, Westwego, Jean
Lafitte, Woodmere, River Ridge, Estelle, Bridge City, Waggaman and
Elmwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2975 9013 2982 9028 2996 9022 2986 9003
TIME...MOT...LOC 1809Z 210DEG 5KT 2985 9016
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
SchlotzSpecial weather statement, May 15, 12:22 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service New Orleans LA
122 PM CDT Mon May 15 2023
LAZ064-069-070-151845-
Lower Plaquemines LA-Upper St. Bernard LA-Lower St. Bernard LA-
122 PM CDT Mon May 15 2023
...A strong thunderstorm will impact portions of central St. Bernard
and northwestern Plaquemines Parishes through 145 PM CDT...
At 120 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shell Beach, or 19 miles east of Belle Chasse, moving north at 5 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Shell Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2972 8979 2993 8985 2994 8970 2992 8972
2989 8966 2990 8962 2994 8962 2994 8954
2973 8958
TIME...MOT...LOC 1820Z 177DEG 5KT 2980 8969
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
SchlotzSpecial weather statement, May 15, 2:39 PM CST, 1 minute before
Special Weather Statement
National Weather Service New Orleans LA
339 PM CDT Mon May 15 2023
LAZ057>059-152115-
St. John The Baptist LA-St. James LA-Upper Lafourche LA-
339 PM CDT Mon May 15 2023
...A strong thunderstorm will impact portions of southwestern St.
John The Baptist, southern St. James and northwestern Lafourche
Parishes through 415 PM CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm over
South Vacherie, or 12 miles northeast of Thibodaux, moving southwest
at 10 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thibodaux, Gramercy, Lutcher, Wallace, South Vacherie, Chackbay,
Convent and North Vacherie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3002 9094 3008 9067 2992 9062 2977 9080
2978 9081 2992 9089 2993 9089 2994 9090
TIME...MOT...LOC 2039Z 066DEG 7KT 2996 9072
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BL